What to Take for Hot Flashes After Breast Cancer

Hormone therapy can cause cancer's return, but other drugs seem safe; the challenge of contraception.

Video: What Is Breast Cancer?
By + More

The 2.5 million American women who've been diagnosed with breast cancer often face this difficult conundrum: The cancer treatments they take tend to give them hot flashes, night sweats, and other menopausal symptoms—or worsen those symptoms—yet they're advised not to take the most effective treatment against them, hormone replacement therapy, because it may increase the chance of the cancer recurring. A study out today in the Journal of the National Cancer Institute confirms this: About 22 percent of breast cancer survivors who received HRT to combat these symptoms wound up with a recurrence five years later, compared with 8 percent who were given no hormones. Does this mean patients have no option other than to sweat it out? U.S. News called on the experts for answers.

Are there medications that can safely combat hot flashes in breast cancer patients?
Yes, say experts. Recent research, sponsored at least in part by the drug manufacturers, has found that two antidepressants, Effexor and Paxil, reduce breast cancer patients' hot flashes better than placebos. An antiseizure medication, called Neurontin, may also help. None of these medications, however, are approved by the Food and Drug Administration for menopausal symptom relief; plus, all are associated with a slightly increased risk of suicidal ideation as well as more common side effects like low sex drive, for the antidepressants, and fatigue, for Neurontin. "My first choice in treating hot flashes in breast cancer patients is usually Effexor, at a very low dose of 37.5 milligrams," says Kathleen Pritchard, medical oncologist at Sunnybrook Odette Cancer Center in Toronto, who wrote an editorial that accompanied the new study. Pritchard says she has no financial ties to the drug's maker.

What about over-the-counter menopausal remedies like black cohosh?
There's no evidence that black cohosh, soy supplements, or other estrogenlike herbal remedies work better than placebos for alleviating hot flashes and night sweats, says Andrew Kaunitz, associate chairman of obstetrics and gynecology at the University of Florida College of Medicine-Jacksonville. There's also some concern that they could act like estrogen in breast tissue increasing cancer risk, but that hasn't been well established. Still, he adds, the studies conducted on these have found the placebo effect to be an impressive 35 percent, which means that 35 percent of women will feel better taking any remedy that they think will work—regardless of whether it's a pill made of soy or sugar.

Does the same "don't take hormones" message apply to premenopausal breast cancer survivors?
Yes. The FDA says the use of any sex hormones, such as estrogen and progesterone, is ill-advised in breast cancer patients regardless of whether they've gone through menopause. Hormonal options to be avoided include: the pill, patch, vaginal ring, Depo Provera progesterone shot, and Mirena, an intrauterine system (IUS) that releases synthetic progesterone. Kaunitz says women can opt instead for the copper IUD, which releases no hormones, or a permanent fix like tubal sterilization; or their partner can opt for a vasectomy. Condoms and diaphragms with spermicide, though somewhat less effective, can be good options if couples commit to using them every time.

Why do breast cancer patients get such bad hot flashes anyway?
The chemotherapy they receive can cause early ovarian failure, putting younger women into premature menopause, explains Kaunitz. Their abrupt plunge in estrogen levels often triggers more severe hot flashes and night sweats than the gradual decline associated with natural menopause. The antiestrogen drugs tamoxifen and aromatase inhibitors can also cause these menopause-ike symptoms. And sleep disturbances that come with the night sweats can cause irritability and mood swings. "Unfortunately," he adds, "patients can really get hit with a double or triple whammy."